Strong Wind, Knox
- When
- September 29, 2:17 AM EST
- Where
- Knox forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.399, -82.421 (the zone’s center; the record gives no point)
A cold front swept through northern Ohio during the early morning hours of the 29th. Strong winds associated with the cold front blew down a tree, which fell onto a moving vehicle in western Knox County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front swept through northern Ohio during the early morning hours of the 29th. Strong winds associated with the cold front blew down a tree, which fell onto a moving vehicle in western Knox County. The driver, and only occupant, was killed when the tree crushed the vehicle. Winds were estimated to be between forty and fifty miles per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 29, 12:37 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 137 AM EDT THU SEP 29 2005 .AVIATION(06Z-06Z)... COLD FRONT MOVING EAST ACROSS WESTERN OHIO THIS HOUR WITH WIND GUSTS ALONG THE FRONT TO AROUND 35 KNOTS WITH HIGHER GUSTS OVER LAKE ERIE TO ABOUT 41 KNOTS. WINDS WILL STAY UP BEHIND THE FRONT AT 15 TO OCCASIONALLY 30 KNOTS. THE WIND WILL BE BREEZY THROUGH THE DAY AT 15 TO 25 KNOTS AND THEN DIMINISH AROUND 00Z TO LIGHT WESTERLY THEN SOUTHWEST AS HIGH PRESSURE BEGINS TO BUILD INTO THE AREA. PRECIPITATION SHOULD BE SHORT LIVED AND IS ASSOCIATED WITH THE FRONT ITSELF. DRIER AIR BEGINS TO PUSH INTO THE WEST THIS MORNING AND INTO THE EAST BY EVENING. WILL SCATTER THEN CLEAR SKIES OUT IN THE WEST AND KEEP BROKEN TO OVERCAST THROUGH MUCH OF THE MORNING BECOMING SCATTERED BY EVENING OVER THE EAST. && .SHORT TERM (TONIGHT)... QUICK UPDT TO CLEAN UP WORDG. FCST FOR MOST PART ON TRACK AND BIGGEST CHG WL BE TO RMV TIMING. PRECIP JUST ABT TO KTOL AND WL MAKE IT TO I-71 CORRIDOR DURING THE EARLY AM HRS. WL LEAVE MENTION OF T IN THE ZONES...BUT WOULD BE REAL SURPISED TO SEE MUCH IN ANY LIGHTNING AS MOST OF THAT ACTIVITY SHOULD PASS TO THE S. WINDS SHOULD PICK UP BEHIND FNT AND DAYBREAK WL SEE A MUCH DIFFERENT AIRMASS IN PLACE. && .PREV SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... EARLY AFTERNOON ANALYSIS CONTINUES TO DEPICT HIGH PRESSURE OVER THE SOUTHERN UNITED STATES...WITH A RAPIDLY MOVING UPPER LOW OVER NORTHERN ONTARIO. MEANWHILE...THE CLOSED LOW THAT WAS OVER NEVADA ON TUESDAY...HAD MEANDERED EASTWARD OVERNIGHT...AND REMAINED NEARLY STATIONARY OVER THE FOUR CORNERS REGION. LIKEWISE...THE UPPER LOW OVER ALASKA HAD MOVED LITTLE DURING THE PAST 24 HOURS...WITH SEVERAL DISTURBANCES EVIDENT ON THE WATER VAPOR IMAGERY EMBEDDED WITHIN THE ONSHORE ZONAL FLOW. CLOSER TO HOME...HIGH PRESSURE HAD MOVED OFFSHORE...ALLOWING FOR SOUTHERLY FLOW AND INCREASED DEWPOINTS ACROSS THE LOWER GREAT LAKES REGION. MAIN FOCUS IN THE SHORT TERM PORTION OF THE FORECAST REVOLVES AROUND PRECIP ALONG THIS FRONT...AND THE DRAMATIC COOL DOWN SCHEDULED FOR THURSDAY. THE GFS AND NAM MODELS ARE BOTH IN GOOD AGREEMENT IN BRINGING THE FRONT AND ASSOCIATED PRECIP INTO WESTERN OHIO BETWEEN 00Z AND 03Z THIS EVENING...EVENTUALLY OVERTAKING THE ENTIRE FORECAST AREA BY 06Z. SEVERAL THINGS OF NOTE IN ADVANCE OF THIS FRONT...CAPES AHEAD OF THE FRONT JUMP TO AROUND 1000 J/KG WITH LITTLE TO NO CIN EVIDENT. LIS OF 0 TO -2 SWEEP THROUGH THE AREA...COINCIDENT WITH A 60+KT 850MB LLJ AND THE RIGHT ENTRANCE REGION OF A 110+KT 300MB JET OVER SOUTHERN ONTARIO. THAT BEING SAID...ALL OF THESE PARAMETERS APPEAR TO BE DISPLACED WELL AHEAD OF THE FRONT...WITH LITTLE TO NO INSTABILITY ALONG THE ACTUAL FRONT WITH THE PRECIP. WENT AHEAD WITH A MENTION OF THUNDER EARLY ON ALONG WITH THE BEST INSTABILITY...WITH SHOWERS/ISOLATED THUNDER THROUGH THE REST OF THE OVERNIGHT HOURS. FEEL THAT MOST OF THE PRECIP WILL BE THUNDER-FREE...EXCLUDING A FEW RUMBLES INITIALLY. PRECIP WILL COME TO AN END QUICKLY ON THURSDAY FROM WEST TO EAST...WITH AREAS WEST OF CLEVELAND CLEARING OUT BY MID AFTERNOON. 850MB TEMPS CONTINUE TO BE PROGGED IN THE 0-2C RANGE THURSDAY AFTERNOON...MIXING DOWN TO THE UPPER 50S AND LOWER 60S FOR AFTERNOON HIGHS. ALONG WITH THE STRONG COLD ADVECTION...LAKE EFFECT CLOUDS AND SHOWERS APPEAR LIKELY EAST OF CLEVELAND...AND I LEFT CHANCE POPS IN PLACE THROUGH EARLY FRIDAY MORNING WHEN THE 850MB RIDGE AXIS SHOULD SHIFT EAST OF THE FORECAST AREA. THURSDAY NIGHT TEMPS STILL LOOK ON TRACK IN THE UPPER 30S TO LOWER 40S...WITH PATCHY FROST POSSIBLE IN SOME OUTLYING AREAS. FRIDAY WILL SEE UPPER LEVEL AND SURFACE HIGH PRESSURE SET UP OVER THE EASTERN UNITED STATES...WITH WARMER TEMPS IN THE MID 60S AND DRY CONDITIONS. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... THE GFS MODEL IS NOW COMING INTO BETTER ALIGNMENT WITH THE OTHER LONG RANGE OPERATIONAL MODELS...DEPARTING FROM YESTERDAYS ADVERTISEMENT OF THE CUTOFF LOW GETTING TRAPPED UNDERNEATH THE SOUTHEAST CONUS UPPER LEVEL RIDGE...AND NOW ADOPTING A MORE OPEN-WAVE SOLUTION. DESPITE THIS...IT STILL APPEARS THAT THE FRONT ASSOCIATED WITH THIS WAVE WILL STAY WEST AND NORTH OF THE FORECAST AREA. WHILE THE GFS/ECMWF/CMC ALL BRING THE WAVE NORTHEASTWARD THROUGH ILLINOIS...MREF ENSEMBLES SHOW THE WAVE SHEARING OUT COMPLETELY BY THE TIME IT GETS NEAR OHIO...THEREFORE I DROPPED THE SLIGHT CHANCE POPS SUNDAY INTO MONDAY AND AM GOING DRY OUT THROUGH DAY 7. STRONG UPPER LEVEL RIDGE IS FORECAST TO SET UP ONCE AGAIN OVER THE EASTERN CONUS ON MONDAY...WITH +588 H5 HEIGHTS EXTENDING ALL THE WAY INTO SOUTHERN ONTARIO. ASIDE FROM REMOVING MONDAYS PRECIP...NO SIGNIFICANT CHANGES MADE FROM SUNDAY ONWARD. EXPECTING TEMPS TO GRADUALLY WARM FROM MONDAY ONWARD IN ADVANCE OF A DEVELOPING LOW ON THE LEE SIDE OF THE ROCKY MOUNTAINS. STUCK CLOSE TO MEX GUIDANCE...RUNNING ABOUT +5 FROM NORMAL DURING THE AFTERNOON HOURS AND AT OR SLIGHTLY ABOVE NORMAL FOR OVERNIGHT LOWS. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...NONE. .PA...NONE. SHORT TERM...KUBINA PREV SHORT TERM...LEINS LONG TERM...LEINS AVIATION...LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 527 AM EDT WED SEP 28 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290930- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING- MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE- 527 AM EDT WED SEP 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO...NORTH CENTRAL OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF FROST IN THE COLDEST OUTLYING RURAL AREAS LATE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 156 AM EDT THU SEP 29 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290700- HANCOCK OH-MAHONING OH-ASHLAND OH-CRAWFORD OH-RICHLAND OH-WAYNE OH- WYANDOT OH-STARK OH-ASHTABULA LAKESHORE OH-KNOX OH-HOLMES OH-MARION OH-MORROW OH-MEDINA OH-SENECA OH-SUMMIT OH-HURON OH-PORTAGE OH-TRUMBULL OH-SANDUSKY OH-LORAIN OH-WOOD OH-CUYAHOGA OH-GEAUGA OH-LAKE OH-ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE PA-CRAWFORD PA-LUCAS OH-ERIE OH-OTTAWA OH- 156 AM EDT THU SEP 29 2005 ...COLD FRONT WILL PRODUCE GUSTY WINDS... A COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS MORNING AND WILL CAUSE WIND GUSTS TO 35 MPH. HIGHER WIND GUSTS TO 45 MPH CAN BE EXPECTED ALONG THE IMMEDIATE LAKE ERIE SHORELINE. THE WIND IS EXPECTED TO DIMINISH IN INTENSITY BY THIS AFTERNOON AS THE COLD FRONT MOVES WELL EAST OF THE REGION. LOMBARDY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 301 AM EDT THU SEP 29 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290900- HANCOCK OH-MAHONING OH-ASHLAND OH-CRAWFORD OH-RICHLAND OH-WAYNE OH- WYANDOT OH-STARK OH-ASHTABULA LAKESHORE OH-KNOX OH-HOLMES OH-MARION OH-MORROW OH-MEDINA OH-SENECA OH-SUMMIT OH-HURON OH-PORTAGE OH-TRUMBULL OH-SANDUSKY OH-LORAIN OH-WOOD OH-CUYAHOGA OH-GEAUGA OH-LAKE OH-ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE PA-CRAWFORD PA-LUCAS OH-ERIE OH-OTTAWA OH- 301 AM EDT THU SEP 29 2005 ...COLD FRONT WILL PRODUCE GUSTY WINDS... A COLD FRONT FROM CENTRAL LAKE ERIE THROUGH CLEVELAND TO COLUMBUS WILL MOVE EAST ACROSS THE AREA THIS MORNING AND WILL CAUSE WIND GUSTS TO 35 MPH. OCCASIONAL HIGHER WIND GUSTS TO 45 MPH CAN BE EXPECTED AS WELL. THE HIGH GUSTY WINDS WILL BE SHORT LIVED WITH THE COLD FRONT. THE WIND WILL SETTLE BACK DOWN TO BETWEEN 15 TO 25 MPH THROUGH THE REST OF THE MORNING HOURS. THE WIND IS EXPECTED TO DIMINISH FURTHER IN INTENSITY DURING THE AFTERNOON HOURS AS THE COLD FRONT MOVES WELL EAST OF THE REGION. LOMBARDY
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473943.